Pennsylvania, 2006

Lake-Effect Snow in Pennsylvania, December 7 to 8, 2006

December 7 to 8, 2006 · NWS CTP · 1 event in 1 county or zone

A cold front swept across the region, setting up a period of snow showers and lake effect snow squalls across Warren County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front swept across the region, setting up a period of snow showers and lake effect snow squalls across Warren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 7, 3:46 AM EST, 14 minutes earlier.

Area forecast discussion, Dec 7, 3:46 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
346 AM EST THU DEC 7 2006

.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...

PREVIOUS GRIDDED FIELDS NEEDED ONLY SOME MINOR ADJUSTMENTS...MAINLY
WITH RESPECT TO TEMPS TODAY /WHICH WILL REACH THEIR MAXS THIS
MORNING IN MOST AREAS/ AND THE LOCATION OF SNOW BANDS /DUAL LAKE
HURON AND ERIE TRAJECTORY INTO THE LAUREL HIGHLANDS AND POSSIBLY
EVEN INTO BEDFORD AND FRANKLIN COUNTIES/ FOR TONIGHT AND EARLY
FRIDAY MORNING.

INITIAL COLD FRONT IS CROSSING WRN PENN ATTM WITH ONLY MINOR TEMP
DROPS BEHIND IT...AND WEAK CONVERGENCE WITH LIGHT SNOW SHOWERS AS
THE WIND SHIFTS FROM THE SW TO WSW. THE MORE SIGNIFICANT...ARCTIC
FRONT APPROACHING THE NORTH SHORE OF LAKE ERIE AND NRN OHIO WILL
PLOW ACROSS THE REGION /LATE THIS MORNING OVER THE NW MTNS/ AND
LATER THIS AFTERNOON AND EVENING ACROSS THE SUSQ VALLEY.

STRONG 700 HPA COLD ADVECTION BETWEEN 18Z AND 00Z WILL HELP TO
STEEPEN MID LVL LAPSE RATES AND SUPPORT HEAVIER SHSN AND LOCALIZED
SQUALLS. THE STRONG UPPER TROUGH WITH MINIMUM 500 HPA TEMPS OF LESS
THAN -35C WILL CROSS PENN TONIGHT ABOVE A WELL ALIGNED LLVL FLOW
FROM 300-310 DEG AND DEEP COLD AIR WITH A SUBSIDENCE INVERSION OF
8-10 KFT AGL. THIS SHOULD SUPPORT A FEW INTENSE SNOW BANDS WITH DUAL
LAKE FETCH ACROSS LAKE HURON AND WRN LAKE ERIE INTO THE LAURELS WITH
4-7 INCHES OF SNOW AND BLOWING SNOW OVER A 24-30 HOUR PERIOD. THE
OTHER OBVIOUS AREA OF LOCALLY HEAVY LES WILL BE ACROSS WARREN AND
MCKEAN COUNTIES WHERE A TOTAL OF 6-10 INCHES IS LIKELY. ACROSS THE
CENTRAL VALLEY REGION...AND SUSQ VALLEY A COATING TO A FEW INCHES
WILL FALL BY EARLY FRI.

WIND CHILLS WILL BE ANOTHER NOTABLE FEATURE...AND WILL BOTTOM OUT
BETWEEN ZERO TO 5 BELOW TONIGHT ACROSS THE WRN AND NRN MTNS...AND 5
TO 10F ELSEWHERE.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

MODERATING TEMPS BACK TO NEAR OR SLIGHTLY ABOVE NORMAL AND DRY
WEATHER WILL OCCUR SATURDAY THROUGH MONDAY. 500 HPA HEIGHTS RISING
ABOVE 570 DAM WILL GRADUALLY SLIDE DURING THE MIDWEEK AS ONE OR MORE
TROUGHS APPROACH FROM THE SOUTHERN PLAINS AND A COLD FRONT EDGES
EAST FROM THE MIDWESTERN STATES...BRINGING THE NEXT CHC FOR SHOWERS.

&&

.AVIATION...

INTENSE BANDS/SQUALLS EVIDENT ON RADAR NOW BETWEEN KDUJ AND KFIG
EXTEND TO THE ENE AND WSW...AND ONLY MOVING SLOWLY EAST/SOUTH. REST
OF AREA VFR WITH OCCNL MVFR FLURRIES/SPRINKLES...AS LOW MVFR OR
LOWER CLOUDS PENT UP NORTH OF CWA. WILL SEE THE CONDITIONS CONTINUE
TO DETERIORATE AT KBFD AND KJST EARLY THIS MORNING. REST OF AREA
WILL HAVE TO WAIT UNTIL AN ARCTIC FRONT BLASTS THROUGH LATER THIS
MORNING TO SEE THINGS REALLY GO DOWNHILL. LAKE EFFECT MACHINE CRANKS
UP THEN...AS THE 8H TEMPS CRASH SOME 14 DEGS C BY 00Z. KMDT MAY
ESCAPE ANYTHING LOWER THAN VFR THROUGH A GOOD PART OF THE DAY...AS
DOWNSLOPE ALWAYS SEEMS TO HELP DRY THEM OUT.

THE WINDS WILL BE SWRLY AHEAD OF THE SQUALLS OUT THERE NOW...AND
W/NW BEHIND THEM. THEY SHOULD GET GUSTY...TOO...AS WINDS GET WELL
ALIGNED LATER TODAY WITH THE CAA. WILL LEAVE IN MENTIONS OF LLWS FOR
THE FIRST FEW HOURS THIS MORNING FOR THE EASTERN TAFS /KMDT/KIPT/ AS
THEY ARE MORE CALM AT THE SFC RIGHT NOW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW WARNING FOR PAZ004 UNTIL 1 PM FRIDAY.
LAKE EFFECT SNOW ADVISORY FOR PAZ005 UNTIL 1 PM FRIDAY.
SNOW AND BLOWING SNOW ADVISORY FOR PAZ024-033 FROM 7 AM
THURSDAY TO 1 PM FRIDAY.
&&

SHORT TERM...LAMBERT
LONG TERM...LAMBERT
AVIATION...DANGELO
Hazardous weather outlook, Dec 6, 5:30 AM EST, 22 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 AM EST WED DEC 6 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-071030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
530 AM EST WED DEC 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A LAKE EFFECT SNOW WATCH IS IN EFFECT FOR WARREN COUNTY IN
NORTHWESTERN PENNSYLVANIA BEGINNING LATE TONIGHT...AND CONTINUING
THROUGH FRIDAY MORNING.

A STRONG COLD FRONT WILL MOVE ACROSS THE NORTHWEST CORNER OF THE
STATE EARLY THURSDAY...ACCOMPANIED BY SNOW SHOWERS. 1 OR 2 INCHES
OF SNOW IS POSSIBLE BY DAYBREAK THURSDAY IN THIS AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LAKE EFFECT SNOWS WILL INCREASE ACROSS THE NORTHWEST
MOUNTAINS...WHILE SNOW SHOWERS DEVELOP ALONG AND IN THE WAKE OF
THE COLD FRONT THAT WILL MOVE ACROSS CENTRAL AND SOUTHEASTERN
PENNSYLVANIA DURING THE AFTERNOON AND EARLY EVENING HOURS.

SEVERAL INCHES OF SNOW ARE LIKELY ACROSS THE NORTHWEST BY DUSK
THURSDAY...WITH 1 TO 3 INCHES POSSIBLE ACROSS THE NORTH CENTRAL
MOUNTAINS AND LAUREL HIGHLANDS. A COATING TO 2 INCHES IS POSSIBLE
FROM SNOW SHOWERS AND A FEW HEAVY SQUALLS ELSEWHERE ACROSS THE
CENTRAL RIDGE AND VALLEY REGION...ALONG WITH THE SUSQUEHANNA VALLEY.

THE TIMING OF THE SNOW SQUALLS DURING THE MID TO LATE AFTERNOON
ACROSS THE CENTRAL COUNTIES...AND LATE DAY TO EARLY EVENING
COMMUTE HOURS IN THE GREATER HARRISBURG AND WILLIAMSPORT AREAS
COULD CREATE VERY HAZARDOUS TRAVEL CONDITIONS AS TEMPERATURES
FALL...AND ANY WET PAVEMENT FREEZES WITH A COATING OF BLACK ICE
AND A LIGHT SNOW ACCUMULATION ON TOP.

SNOW SHOWERS AND A FEW SQUALLS WILL CONTINUE THURSDAY NIGHT AND INTO
FRIDAY...MAINLY ACROSS THE NORTHWEST HALF OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT ANY SNOWFALL OF 3 INCHES OR MORE.

LAMBERT

In the hours before

Special weather statement, Dec 6, 10:26 PM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1026 PM EST WED DEC 6 2006

PAZ006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-071100-
POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1026 PM EST WED DEC 6 2006

...MUCH COLDER WEATHER WITH SNOW SHOWERS AND SQUALLS ON THE WAY
FOR THURSDAY INTO FRIDAY...

THE FIRST REAL ARCTIC AIR OF THE SEASON WILL MOVE INTO THE REGION
ON THURSDAY...HELPING TO GENERATE SCATTERED SNOW SHOWERS AND
LOCALLY HEAVIER SQUALLS.

A BRIEF SNOW SQUALL WILL ACCOMPANY THE ARRIVAL OF ARCTIC AIR IN
MANY PLACES THURSDAY AFTERNOON AND EVENING. ICY ROAD CONDITIONS
MAY RESULT...AS THE SNOW IS FOLLOWED BY RAPIDLY FALLING
TEMPERATURES. THE ARCTIC FRONT SHOULD ARRIVE OVER THE NORTHWEST
MOUNTAINS EARLY IN THE AFTERNOON...THE CENTRAL MOUNTAINS DURING
LATE AFTERNOON...AND THE SUSQUEHANNA VALLEY BY EARLY EVENING.

SEVERAL INCHES OF SNOW ARE LIKELY ACROSS THE NORTHERN AND WESTERN
MOUNTAINS OF PENNSYLVANIA...WHERE LAKE EFFECT SNOW SHOWERS WILL
PERSIST THROUGH FRIDAY MORNING. LIGHTER AMOUNTS ARE EXPECTED EAST
OF THE MOUNTAINS...WHERE UP TO AN INCH OR SO IS POSSIBLE FROM
STATE COLLEGE EASTWARD INTO THE SUSQUEHANNA VALLEY.

IF YOU PLAN TO TRAVEL ACROSS THE REGION BE AWARE OF THE POTENTIAL
FOR RAPIDLY CHANGING WEATHER AND ROAD CONDITIONS. SNOW
SQUALLS...ESPECIALLY DURING PEAK DRIVING TIMES...POSE ONE OF THE
GREATEST HAZARDS TO TRAVEL...AS CONDITIONS CAN VARY GREATLY OVER
A VERY SHORT DISTANCE.

STAY TUNED TO NOAA WEATHER RADIO...OR OUR INTERNET SITE AT
WEATHER.GOV/STATECOLLEGE FOR LATER STATEMENTS AND POSSIBLE WINTER
WEATHER ADVISORIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Warren

When
December 7, 4:00 AM EST to December 8, 1:00 PM EST
Where
Warren forecast zone
Reported by
Emergency Manager
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

Lake effect snow showers and snow squalls brought locally heavy snow to portions of Warren County. Russell received 6.0 inches from the event, while areas around Bear Lake received 6.5 inches.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357.